Kansas, 2009

Hail in Kansas, August 26, 2009

August 26, 2009 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm produced marginally severe hail in Barber county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm produced marginally severe hail in Barber county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 1:43 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 1:43 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT WED AUG 26 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECASTING CHALLENGE THIS AFTERNOON IS THE POSSIBILITY
OF CONVECTION THIS EVENING AND TONIGHT.

PER 12Z UPPER AIR ANALYSIS, AN UPPER RIDGE STRETCHED FROM NW OLD
MEXICO ACROSS SOUTH-CENTRAL TX INTO THE SE CONUS. A WELL DEFINED
TROF OVER CENTRAL COLORADO/NC NEW MEXICO WAS SLOWLY MOVING EAST
AND IS NOW ABOUT READY TO ENTER KANSAS. THE ASSOCIATED COLD POOL
CONTAINS H5 TEMPS IN THE -10 TO -12C RANGE, WHICH WILL BE ARRIVING
OVER WESTERN KANSAS THIS EVENING. THERE IS LITTLE FLOW ALOFT BUT
SW KANSAS DOES SIT UNDER THE RIGHT REAR QUAD OF A WEAK 50KT JET
ALOFT. A LOW LEVEL (H7-H85) BAROCLINIC ZONE REMAINS DRAPED ACROSS
KANSAS FROM THE SW TO NE.

AT THE SFC, THE MAIN SYNOPTIC FRONT EDGED JUST OUT OF THE DDC FA
THIS MORNING (STETCHING FROM N TO S ACROSS KANSAS ROUGHLY ALONG THE
I35 CORRIDOR AS OF 14Z), BUT A LARGE MCV THAT WENT BY TO THE NORTH
LAST NIGHT LEFT MYRIAD BOUNDARIES OVER SW KANSAS. THE PRIMARY
OUTFLOW BOUNDARY STRETCHED FROM NEAR GREAT BEND TO MEADE ON THE 14Z
SFC ANALYSIS AND WEAK CONVECTION (WITH A FEW LIGHTNING STRIKES)
FIRED ALONG IT. NO LESS THAN THREE OTHER BOUNDARIES WERE
IDENTIFIABLE OVER SW KANSAS AT 14Z. AS OF 17Z, THE PRIMARY BOUNDARY
DRIFTED A LITTLE FURTHER SE, STRETCHING FROM EASTERN STAFFORD CTY TO
COMANCHE COUNTY. ONLY ONE OTHER BOUNDARY WAS NOTICEABLE AT 17Z AND
IT BISECTED THE DDC FA FROM EAST TO WEST ROUGHLY THROUGH THE MIDDLE
AS EVIDENCED BY THE LARGE CUMULUS FIELD ON THE COLD (NORTH) SIDE AND
SUBTLE WIND SHIFT. THE SECTOR OF THE DDC FA BETWEEN THE MAIN OUTFLOW
BOUNDARY AND THE SYNOPTIC FRONT (THIS ENCOMPASSES ROUGHLY THE SE
1/4) REMAINS IN THE JUICE WITH DEWPOINTS IN THE U60S TO L70S. THUS
THE HIGHEST CAPES (UPWARDS OF 3000 J/KG OF SBCAPE) ARE OVER THERE
AND AS THE SUN SHINES THIS AFTERNOON, THEY ARE BECOMING VERY
UNSTABLE. IT WONT BE LONG UNTIL THEY BREAK THE CAP OVER THERE, ESP
AS THE UPPER TROF MOVES IN. THIS AREA IS THUS MOST LIKELY TO ERUPT
WITH STORMS WITHIN THE NEXT FEW HOURS AND INDEED THE MODELS ARE
KEYING ON THAT AREA, PRIMARILY AFTER 22Z.

ANOTHER AREA TO WATCH IS ALONG THE SECONDARY E-W ORIENTED BOUNDARY.
MOISTURE IS LOWER (U50S-L60S DEWS) BUT A TONGUE OF M-U50S DEWPTS
EXTENDS UP ONTO THE HIGH PLAINS OF COLORADO. THE COLD POOL ALOFT
WILL ARRIVE SOONER THERE AND IT WILL BE INTERESTING TO SEE IF STORMS
ARE ABLE TO FIRE ALONG THE BOUNDARY OVER ERN COLORADO AS THE
DYNAMICS ARRIVES. IF SO, THEY SHOULD INITIALLY BE PUSHED BY SW FLOW
ALOFT TOWARD THE COLD SIDE OF THE BOUNDARY BUT AS THE UPR FLOW
BECOMES NW, THEY MAY BE ABLE TO RIDE THE BOUNDARY TOWARD THE SE.
WITH THE LACK OF SHEAR, SEVERE WEATHER CHANCES ARE NOT HIGH BUT
WITH GOOD MOISTURE, COOLING MID LEVELS, AND INCREASING INSTABILITY,
A FEW SVR WIND AND/OR HAIL EVENTS ARE POSSIBLE (ESP SE).

THE MODELS QUICKLY KILL OFF PRECIP TONIGHT AS THE FLOW AT ALL LEVELS
TURNS NORTHERLY AND I THINK THIS IS REASONABLE. THE MODELS KEEP US
DRY TOMORROW WITH COLD ADVECTION AT ALL LEVELS AND A RATHER STABLE
BOUNDARY LAYER. AM GOING TO KEEP THE SLGT CHC POPS WE HAVE GOING
BECAUSE A PRETTY GOOD SHORTWAVE MOVES THROUGH THE NORTH FLOW IN THE
AFTERNOON. WE MAY BE ABLE TO POP SOME SHOWERS STORMS WHEREVER WE CAN
GET ENOUGH HEATING - MAINLY THE SOUTHERN HALF. ON FRIDAY, DRY
NORTHERLY FLOW AT ALL LEVELS DOMINATES, THUS FRIDAY SHOULD BE SUNNY,
DRY, AND WARMER. -WRIGHT

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT WITH
THE OVERALL EVOLUTION OF THE UPPER FLOW PATTERN. AT THE BEGINNING OF
THE EXTENDED PERIOD A RIDGE/TROUGH PATTERN WILL BE IN PLACE OVER
NORTH AMERICA. A STRONG DISTURBANCE WILL BE MOVING SOUTH INTO THE
UPPER MIDWEST WHICH WILL RESULT IN A CLOSED LOW DEVELOPING OVER THE
GREAT LAKES REGION. COOLER AIR ASSOCIATED WITH THIS WAVE WILL PUSH
SOUTH ACROSS THE CENTRAL PLAINS ON FRIDAY WITH THE COOL AIR
LINGERING THROUGH THE WEEKEND. TEMPERATURES COULD ONLY TOP OUT IN
THE UPPER 70S AND LOW 80S ON SATURDAY AND SUNDAY. THROUGH THE
WEEKEND THE MODELS SHOW A MID LEVEL BAROCLINIC ZONE OVER WESTERN
KANSAS. THIS FEATURE COULD BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS ESPECIALLY IF WE CAN GET SOME WEAK DISTURBANCES MOVING
OUT OF THE ROCKIES IN THE NORTHWEST FLOW ALOFT. AM NOT REAL EXCITED
ABOUT PRECIPITATION CHANCES BUT THE GOING FORECAST ALREADY HAS A
MENTION OF SLIGHT SO WILL LEAVE IT AS IS.  BY SUNDAY NIGHT THE GFS
SHOWS THE MID LEVEL BAROCLINIC ZONE MOVING EAST AS WARM ADVECTION
INCREASES. THIS SITUATION WILL BE FAVORABLE FOR SOME NOCTURNAL
CONVECTION SO WILL LEAVE THE SLIGHT CHANCE FOR THUNDERSTORMS
INTACT.

WE SHOULD SEE A RETURN TO TEMPERATURES BACK INTO THE UPPER 80S AND
LOW 90S EARLY NEXT WEEK AS THE ATMOSPHERE WARMS OVER THE CENTRAL
HIGH PLAINS.

&&

.AVIATION...

THE 3K-4K FOOT BKN CIGS AROUND SOUTHWEST KANSAS THIS AFTERNOON
SHOULD DISSIPATE THIS EVENING AS WE LOSE DAYTIME HEATING. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY TO THE SOUTHEAST OF DODGE
CITY LATER THIS AFTERNOON. THERE WILL BE SLIGHT CHANCE FOR A FEW
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF HIGHWAY 96 THIS
EVENING. WILL MAINTAIN A CB GROUP IN THE TAFS BUT AM NOT CONFIDENT
THAT THERE WILL BE THUNDERSTORMS IN THE VICINITY ESPECIALLY AT
GARDEN CITY AND DODGE CITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  58  88 /  50  20  10   0
GCK  59  82  57  88 /  30  20  10   0
EHA  62  87  60  89 /  30  20  20   0
LBL  62  85  59  90 /  30  20  10   0
HYS  59  81  55  85 /  40  10  10   0
P28  65  83  62  88 /  60  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/02/02
Hazardous weather outlook, Aug 26, 3:04 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT WED AUG 26 2009

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT WED AUG 26 2009 /304 AM MDT WED AUG 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER AIR DISTURBANCE WILL MOVE FROM WEST TO EAST ACROSS
SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY WITH THE BEST CHANCES OF
THUNDERSTORMS NORTH OF LINE FROM LARNED TO SCOTT CITY. SOUTH OF
THAT LINE LOOK FOR SCATTERED THUNDERSTORMS WITH AN ISOLATED
SEVERE THUNDERSTORM OR TWO EAST OF LINE FROM SAINT JOHN TO
COLDWATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCES FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED FOR LATER THIS AFTERNOON AND EARLY
EVENING EAST OF LINE FROM SAINT JOHN TO COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Aug 26, 5:34 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT WED AUG 26 2009

KSZ090-270015-
BARBER-
634 PM CDT WED AUG 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KIOWA...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3700 9834 3699 9859 3705 9856 3723 9835
TIME...MOT...LOC 2335Z 257DEG 15KT 3700 9849

RITTERLING

The radar

The Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
August 26, 5:40 PM CST
Where
Barber County, 0.88 mi SE of Kiowa Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.010, -98.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195330.